Heavy Snow, Dickenson
- When
- January 22, 4:00 AM EST to January 23, 12:00 PM EST
- Where
- Dickenson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
A major storm spread snow north, reaching far western Virginia before dawn on Friday the 22nd. The initial warm air advection snow was heavy at times, but it lifted out of Buchanan and Dickenson Counties by mid morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A major storm spread snow north, reaching far western Virginia before dawn on Friday the 22nd. The initial warm air advection snow was heavy at times, but it lifted out of Buchanan and Dickenson Counties by mid morning. A mid level dry slot also worked into the area during the late morning and early afternoon, causing lulls and lighter precipitation. Sleet was mixed with the lighter snows during the afternoon on the 22nd. The snow increased again in coverage by mid afternoon.
Periods of snow fell through the night, then diminished by midday on Saturday the 23rd.
Prior to this storm, 1 to 3 inches of old snow was on the ground. Accumulations of 5 to 8 inches were common. For example, the snow depth at Clintwood went from 3 inches prior to the storm to 11 inches in its wake. Near Nora, the snow depth went from 2 inches to 10 inches as a result of the storm. In Grundy, the snow depth went from 1 inch to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 22, 1:15 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
115 AM EST FRI JAN 22 2016
.SYNOPSIS...
A MAJOR WINTER STORM AFFECTS THE AREA LATE THURSDAY
NIGHT THROUGH SATURDAY. SUNSHINE RETURNS ON SUNDAY. NEAR TO
SLIGHTLY BELOW NORMAL TEMPERATURES NEXT WEEK WITH NO BIG EVENTS.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
WITH ONLY LIGHT WINDS AND JUST SOME CIRRUS OVER A SNOW
PACK...TEMPERATURES ARE FALLING QUICKLY. WILL LOWER OVERNIGHT LOWS
BY SEVERAL DEGREES.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH SUNDAY/...
LOTS GOING ON WITH PERIOD AS A WELL ADVERTISED MAJOR WINTER STORM
TREKS ACROSS THE APPALACHIANS. OVERALL THE THINKING HAS NOT CHANGED
MUCH WITH THIS FORECAST PACKAGE...SO AM NOT SPENDING A WHOLE LOT OF
TIME REHASHING PREVIOUS AFD THOUGHTS. HOWEVER...SOME CHANGES NEED TO
BE ADDRESSED BASED ON RECENT MODEL DATA.
FIRST AND FOREMOST...MODELS INDICATE SOME MID TO UPPER LEVEL DRY AIR
TRYING TO MOVE IN FRIDAY NIGHT INTO SATURDAY. THIS IS MAINLY
CONTAINED ALONG AND SOUTH OF I64. THIS IS RESULTING IN LESS
EFFICIENT SNOWFALL FOR THIS AREA FRIDAY NIGHT. DUE TO THIS...CUT
BACK SNOW ACCUMULATIONS SOME...MAINLY IN THE SOUTHERN COAL FIELDS OF
WEST VIRGINIA AND SOUTHWEST VIRGINIA. NOT TALKING ANYTHING REAL
DRASTIC...BUT DID CUT BACK SEVERAL INCHES. HAVE FAIRLY LARGE
CONCERNS THAT THIS MAY STILL BE A BIT HIGH FOR AREAS SUCH AS
MCDOWELL AND WYOMING COUNTIES IN WV...AND OUR TWO COUNTIES IN VA.
ADD IN SOME UNCERTAINTY ON ABOUT TEMPERATURE PROFILE EARLY FRIDAY
NIGHT RESULTING IN A SLEET/SNOW MIX...CONFIDENCE IS NOT REAL HIGH ON
THESE SNOW ACCUMULATION AMOUNTS FOR FRIDAY NIGHT IN THE COAL FIELDS.
HOWEVER...EVEN CUTTING THESE AREAS BACK...STILL HAVE PLENTY FOR
GOING WINTER STORM WARNING. DID CHAT SOME WITH WPC ON THIS AND THEY
AGREE ON INCREASED UNCERTAINTY IN THIS AREA DUE TO THE DRYING AND
HAVE ALSO TRENDED BACK A TOUCH ON SNOW AMOUNTS.
SECOND...TRIED TO ADJUST POP GRADIENTS MORE THAN OVERALL MAX POP.
EXPECT A FAIRLY SHARP GRADIENT TO SETUP SOMEWHERE IN SOUTHEAST OHIO.
WITH THIS PACKAGE HAVE IT IN THE VINTON-ATHENS-MORGAN COUNTY AREA
WITH SNOW ACCUMULATIONS TAPERING OFF FAIRLY QUICKLY NORTHWEST OF
THIS. DID SHOW SOME INDICATION OF THE AFOREMENTIONED DRIER AIR ACROSS
THE SOUTH WITH A PERIOD FRIDAY NIGHT DROPPING DOWN INTO HIGH CHANCE
INSTEAD OF THE PREVIOUS LIKELY AND HIGHER. DID TRY TO TIME AN AREA
OF HIGHER POPS MOVING ACROSS THE FORECAST AREA ON
SATURDAY...STARTING NEAR THE OHIO RIVER AT 12Z AND MOVING EAST
THROUGH THE DAY...AROUND I-79 AT 18Z AND EXITING THE MOUNTAINS BY
LATE AFTERNOON. THIS IS DRIVEN BY A SKINNY VORTICITY MAX THAT IS WRAPPING
ALL THE WAY AROUND THE SYSTEM. COLDER AIR FILTERING BY THIS TIME AS
WELL...SO EXPECT FAIRLY EFFICIENT SNOW WITH RATIOS IN THE 15:1 TO
20:1 RANGE ON SATURDAY. GRANTED...BEST MOISTURE IS STARTING TO MOVE
OUT AT THIS POINT TOO...BUT GENERALLY HAVE 2-4 INCHES ACROSS THE
LOWLANDS WITH MORE IN THE MOUNTAINS FOR SATURDAY.
SO WITH ALL THIS IN MIND...COORDINATED WITH THE NEAR TERM FORECASTER
TO POST A WINTER WEATHER ADVISORY IN PERRY AND MORGAN COUNTIES IN
OHIO...WHO SHOULD BE ON THE NORTHERN SIDE OF THE HEAVIER SNOW...IN
THE TIGHT GRADIENT AREA. ALL REMAINING COUNTIES IN THE CWA ARE NOW
UNDER A WINTER STORM WARNING...WITH SIGNIFICANT SNOWFALL EXPECTED.
IN THE END A TREND SEVERAL INCHES IN EITHER DIRECTION WILL STILL
RESULT IN A SIGNIFICANT SNOWFALL FOR MUCH OF THE OHIO RIVER VALLEY
AND CENTRAL APPALACHIANS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE AT THE START OF THE PERIOD PROVIDES FOR A CLEAR
CALM COLD NIGHT SUN NT...PARTICULARLY WITH THE STILL RELATIVELY
FRESH SNOW COVER.
THE HIGH MOVES OFF TO THE E MON...AND A COLD FRONT APPROACHES FROM
THE W. THIS BRINGS ABOUT MILDER AIR AND INCREASING MOISTURE...WITH
THE CHANCE FOR SHOWERS BY MON NT. HOWEVER...EVEN WITH THE MILDER
AFTERNOON MON...FREEZING RAIN IS A POSSIBILITY IN THE MOUNTAINS
MON NT INTO TUE MORNING...BEFORE THE FRONT COMES THROUGH AND
COLDER AIR ARRIVES ALOFT TUE AFTERNOON.
UPSLOPE SNOW SHOWERS CONTINUE THROUGH WED IN THE WAKE OF THAT
FRONT. HIGH PRESSURE BUILDS IN FOR A DRY INTERLUDE LATER WED NT
INTO THU...BEFORE THE NEXT COLD FRONT ARRIVES BY FRI MORNING. THIS
FRONT WILL LACK MILDER AIR AND MOISTURE AHEAD OF IT...WITH THE
CHANCE FOR SNOW SHOWERS BEHIND IT ON FRI.
USED A MODEL BLEND AND WPC FOR TEMPERATURES FOR THE MOST PART.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
06Z FRIDAY THRU 06Z SATURDAY...
VFR CONDITIONS AREAWIDE CAN BE EXPECTED THRU 09Z.
THEREAFTER...CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH AS A
MAJOR MOSTLY SNOW WINTER STORM MOVE INTO THE REGION FROM SOUTH TO
NORTH FRIDAY AND FRIDAY NIGHT. LOWERING CONDITIONS TO MVFR WILL
COINCIDE WITH THE ARRIVAL OF THE SNOW...THEN LOWER TO LIFR AS SNOW
INTENSITY INCREASE DURING THE AFTERNOON AND EVENING. THESE
CONDITIONS WILL BE MAINTAINED THROUGH FRIDAY NIGHT. ON EXCEPTION
WILL BE IN THE FAR SOUTHERN COAL FIELDS AND SOUTHERN
MOUNTAINS...WHERE A GOOD DEAL OF THE PRECIPITATION TODAY WILL BE
A MIX OF SLEET AND FREEZING RAIN BEFORE CHANGING BACK THIS
EVENING. EASTERLY WINDS WILL INCREASE TO 10 TO 15 THIS
AFTERNOON AND EVENING...WITH GUSTS TO 30 KTS ON RIDGETOPS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE...HIGH TONIGHT...MEDIUM FRIDAY.
ALTERNATE SCENARIOS: TIMING OF SNOW WITH LOW CEILINGS AND
VISIBILITIES COULD VARY BY A COUPLE OF HOURS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/22/16
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H H H H L L L
HTS CONSISTENCY H H H H H H H H M L L L
BKW CONSISTENCY H H H H H H M M L L L L
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z SATURDAY...
WIDESPREAD IFR OR WORSE EXPECTED WITH A WINTER STORM SYSTEM
FRIDAY NIGHT INTO SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST
SATURDAY FOR WVZ005>008-013>016-026.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 1 AM EST SUNDAY
FOR WVZ035-036.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM EST
SUNDAY FOR WVZ027-028-030-037>040-046-047.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST
SATURDAY FOR WVZ017>020-029-031-032.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 PM EST
SATURDAY FOR WVZ009>011.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ024-025-
033-034.
OH...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST
SATURDAY FOR OHZ087.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 PM EST
SATURDAY FOR OHZ075-076-083>086.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST
SATURDAY FOR OHZ066-067.
KY...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST
SATURDAY FOR KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR VAZ003-004.
&&
SYNOPSIS...ARJ/TRM/MZ
NEAR TERM...RPY
SHORT TERM...MZ
LONG TERM...TRM
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 239 PM EST THU JAN 21 2016 OHZ075-076-083>086-WVZ009>011-221945- ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-PLEASANTS- TYLER- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND A SMALL PORTION OF NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-WVZ005>008-013>016-026-221945- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-BOONE- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...A SMALL PORTION OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL...SOUTHERN AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ027-028-030-037>040-046-047-221945- CLAY-BRAXTON-LEWIS-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024-025-033-034-221945- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND PORTIONS OF SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035-036-221945- RALEIGH-FAYETTE- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ017>020-029-031-032-221945- WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR- 239 PM EST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-221945- PERRY-MORGAN- 239 PM EST THU JAN 21 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608971, 608970.